[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.211.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 24, 1960

CAUTION IN USING CALCIUM INTRAVENOUSLY

Author Affiliations

418 Physicians and Surgeons Bldg. 899 Madison Ave. Memphis 3, Tenn.

JAMA. 1960;174(17):2160. doi:10.1001/jama.1960.03030170050019

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In your editorial of July 2, 1960, page 1032, "Use of Air Pressure to Speed up Blood Transfusion," mention is made of the intravenous administration of calcium. I would like to offer a note of caution, since calcium given intravenously would be dangerous to a patient who has been digitalized. In many instances such patients are very ill, and, if they have been receiving digitalis, calcium should not be used. It is well known that calcium given intravenously depresses the cardiac pacemaker and increases the excitability of ventricular muscle. Some deaths have been reported when calcium was administered intravenously to patients who had been receiving digitalis.

First Page Preview View Large
First page PDF preview
First page PDF preview
×